Alert archive / Wisconsin / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

August 27, 2019Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 27, 2019, 2:08 PM CDT for Pierce County, Wisconsin. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2019, 2:08 PM CDT (19:08 UTC)
Expired
Aug 27, 2019, 3:00 PM CDT
In force
52 min
Issued by
NWS Twin Cities, MN

County Pierce County, WI

The radar

The Minneapolis radar (KMPX), 78 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WWUS83 KMPX 271908
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
208 PM CDT Tue Aug 27 2019

WIZ024-272000-
Pierce-
208 PM CDT Tue Aug 27 2019

...A STRONG THUNDERSTORM WILL AFFECT PIERCE COUNTY...

At 208 PM CDT, a strong thunderstorm was located over Hastings, or 12
miles southwest of River Falls, moving east at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
River Falls, Prescott, Ellsworth, Elmwood, Plum City, El Paso,
Beldenville, Kinnickinnic State Park and Martel.

LAT...LON 4471 9273 4475 9281 4477 9281 4486 9276
      4486 9214 4463 9214
TIME...MOT...LOC 1908Z 274DEG 41KT 4476 9283 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 27, 1:16 PM CDT, 52 minutes earlier.

Area forecast discussion, Aug 27, 1:16 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
116 PM CDT Tue Aug 27 2019

.UPDATE...
Issued at 1251 PM CDT Tue Aug 27 2019

Updated for the 18Z aviation discussion below.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 320 AM CDT Tue Aug 27 2019

Regional satellite imagery early this morning has a pronounced area
of high PV (Potential Vorticity) across the Northern Plains, Upper
Midwest based on the deep red/orange coloration of the RGB imagery.
In addition, the RAP model analyzed a pocket of strong PVA
(Potential Vorticity Advection) moving southeast across the Dakotas
early this morning. This PVA anomaly is forecast to move across
southern Minnesota during the morning. Based on mid-level cloudiness
across South Dakota, and this PVA anomaly, I wouldn't be surprised
to see morning convection across southern Minnesota. The latest CAMS
suggest development of showers/storms will occur in east central
Minnesota between 13-15z which seems reasonable based on the current
moving of the upstream anomaly. This area of convection will move
rapidly into west central/north central Wisconsin by noon.
Elsewhere, as the main circulation of the upper trough moves
eastward across the Canadian border, several waves of energy, along
with ample mid-level moisture, should cause isolated/scattered
showers and isolated thunderstorms this afternoon/early evening. The
best coverage will remain over central/east central Minnesota, as
well as west central Wisconsin due to the proximity of the upper
trough and deeper moisture.

As for severe weather potential...SPC Day 1 does highlight portions
of east central Minnesota, as well as west central Wisconsin with a
marginal risk of severe thunderstorms today. Due to the very cold
temperatures aloft I wouldn't be surprised to see a few hailstones.
Wind shear values are not that impressive where the best instability
will be realized. However, strong low level winds in the boundary
layer, combined with steep low level lapse rates, may aid in a
greater risk of severe wind gusts. This will need to be monitored if
any storms become strong enough to support this scenario. Otherwise,
all of central and southern Minnesota, and west central Wisconsin
will experience gusty winds today. I wouldn't be surprised to see a
few gusts of 35 to 45 mph in the typical areas of west
central/southwest/south central Minnesota during peak heating. These
winds will slow during the evening, but remain strong enough to
continue breezy conditions through midnight.

Wednesday looks to be sunny and mild for late August with no chance
of precipitation.

.LONG TERM...(Wednesday night through Monday)
Issued at 320 AM CDT Tue Aug 27 2019

While no notable systems are anticipated in the long term forecast
period for our area, the continued presence of northern stream
energy across the northern CONUS will facilitate occasional
chances for light precipitation.

The first opportunity arrives as a weak shortwave pivots over
northern MN/WI on Thursday. The GFS features a slightly more
amplified wave and thus paints precipitation farther south into
central MN/WI, while the ECMWF keeps our area dry. At this point
will lean toward the drier ECMWF scenario.

The next opportunity for precipitation is Friday night and
Saturday, primarily for the southern half of the forecast area.
Fairly decent warm air/moisture advection accompanies this wave,
although there are indications it could slide just south of the
area. Have included slight chance POPS for southern areas at this
point.

Otherwise, temperatures look to remain slightly below normal
through the weekend, and then moderate above normal early next
week as mid/upper ridging builds into the central CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1251 PM CDT Tue Aug 27 2019

With a deep trough centered over western Ontario and PV max
rotating through, widespread cumulus has developed across central
MN with scattered showers and thunderstorms. This trend will
continue through the afternoon and evolve southeast with time.
The storms will remain rather small and weak overall, but will
have the potential for small hail and gusty winds. The expanding
cloud deck and the thunderstorms will gradually dissolve after
roughly 01Z through 06Z, from west to east. Skies will clear out
overnight and tomorrow will continue to be clear. Winds gusting to
25-30 knots this afternoon will weaken to sustained 10-15 knots
tonight, with wind gusts returning my mid morning around 25 knots.

KMSP...Line of scattered cells approaching from the west early
this afternoon. Included VCTS due to the scattered nature, and
brief heavy downpours are possible.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind SW bcmg NW 10-15 kts.
Fri...VFR. Wind NW 5-10 kt.
Sat...VFR. Wind VRB 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...SPD
SHORT TERM...JLT
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, Aug 27, 11:45 AM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1145 AM CDT Tue Aug 27 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1145 AM CDT Tue Aug 27 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon into early evening. There is a Marginal Risk for severe
thunderstorms in east central Minnesota through west central
Wisconsin. The main hazards are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of the severe weather today, SKYWARN
spotter activation is not expected.

In the hours before

Special weather statement, Aug 27, 1:39 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
139 PM CDT Tue Aug 27 2019

MNZ063-070-271915-
Washington-Dakota-
139 PM CDT Tue Aug 27 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DAKOTA AND SOUTHERN
WASHINGTON COUNTIES...

At 138 PM CDT, a strong thunderstorm was located over Bloomington, or
8 miles south of Minneapolis, moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

A severe thunderstorm warning remains in effect for northern
Washington County through 215 PM CDT.

Locations impacted include...
Bloomington, Eagan, Woodbury, Burnsville, Apple Valley, Cottage
Grove, Inver Grove Heights, Hastings, Rosemount, South St. Paul, West
St. Paul and Mendota Heights.

LAT...LON 4476 9323 4483 9323 4489 9317 4489 9299
      4490 9298 4491 9277 4482 9277 4475 9281
      4473 9277 4468 9278
TIME...MOT...LOC 1838Z 274DEG 34KT 4484 9326
Special weather statement, Aug 27, 1:53 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
153 PM CDT Tue Aug 27 2019

MNZ062-063-WIZ023-271930-
Washington-Ramsey-St. Croix-
153 PM CDT Tue Aug 27 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...SOUTHERN
RAMSEY AND SOUTHWESTERN ST. CROIX COUNTIES...

At 153 PM CDT, a strong thunderstorm was located over Maplewood, or
near St. Paul, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
St. Paul, River Falls, Woodbury, Maplewood, Roseville, Oakdale,
Shoreview, White Bear Lake, Stillwater, Hudson, Vadnais Heights and
Lake Elmo.

This includes Interstate 94 in Wisconsin between mile markers 1 and
12.

LAT...LON 4495 9318 4506 9314 4505 9253 4486 9252
      4486 9277 4491 9278 4490 9298
TIME...MOT...LOC 1853Z 278DEG 29KT 4497 9306
Special weather statement, Aug 27, 1:58 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
158 PM CDT Tue Aug 27 2019

MNZ070-271930-
Dakota-
158 PM CDT Tue Aug 27 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DAKOTA COUNTY...

At 157 PM CDT, a strong thunderstorm was located near Lakeville, or
12 miles north of Northfield, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Lakeville, Farmington, Hampton, Randolph, Vermillion, Coates,
Miesville, New Trier and Lakeville Airport.

LAT...LON 4458 9328 4463 9328 4463 9329 4467 9329
      4472 9301 4468 9278 4454 9280
TIME...MOT...LOC 1857Z 273DEG 28KT 4462 9326
Special weather statement, Aug 27, 2:01 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
201 PM CDT Tue Aug 27 2019

WIZ014-015-271945-
Polk-Barron-
201 PM CDT Tue Aug 27 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BARRON AND EAST
CENTRAL POLK COUNTIES...

At 201 PM CDT, a strong thunderstorm was located 8 miles northeast of
Balsam Lake, or 27 miles west of Rice Lake, moving east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Barron, Cumberland, Mckinley, Cumberland Airport and Comstock.

LAT...LON 4548 9240 4558 9239 4559 9183 4540 9184
TIME...MOT...LOC 1901Z 273DEG 28KT 4551 9230
Special weather statement, Aug 27, 2:06 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
206 PM CDT Tue Aug 27 2019

MNZ051-059-061-271945-
Anoka-Sherburne-Wright-
206 PM CDT Tue Aug 27 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WRIGHT...ANOKA AND
SOUTHEASTERN SHERBURNE COUNTIES...

At 206 PM CDT, a strong thunderstorm was located over Otsego, or 14
miles northeast of Buffalo, moving east at 50 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Coon Rapids, Blaine, Andover, Ramsey, Elk River, Lino Lakes, Anoka,
St. Michael, Ham Lake, Otsego, East Bethel and Albertville.

This includes the following highways...
 Interstate 94 in Minnesota near mile marker 200.
 U.S. Highway 10 in Minnesota between mile markers 208 and 217.
 U.S. Highway 169 between mile markers 159 and 164.

LAT...LON 4514 9303 4521 9342 4523 9349 4524 9350
      4522 9353 4525 9370 4538 9364 4537 9302
TIME...MOT...LOC 1906Z 274DEG 41KT 4529 9360
Special weather statement, Aug 27, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
208 PM CDT Tue Aug 27 2019

WIZ024-272000-
Pierce-
208 PM CDT Tue Aug 27 2019

...A STRONG THUNDERSTORM WILL AFFECT PIERCE COUNTY...

At 208 PM CDT, a strong thunderstorm was located over Hastings, or 12
miles southwest of River Falls, moving east at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
River Falls, Prescott, Ellsworth, Elmwood, Plum City, El Paso,
Beldenville, Kinnickinnic State Park and Martel.

LAT...LON 4471 9273 4475 9281 4477 9281 4486 9276
      4486 9214 4463 9214
TIME...MOT...LOC 1908Z 274DEG 41KT 4476 9283

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:55 PM CDTSpecial Weather StatementMPXIsanti, Kanabec35 min
Aug 26, 7:59 PM CDTSpecial Weather StatementMPXAnoka46 min
Aug 27, 12:28 PM CDTSpecial Weather StatementMPXAnoka47 min
Aug 27, 12:30 PM CDTSpecial Weather StatementMPXWright45 min
Aug 27, 12:46 PM CDTSpecial Weather StatementMPXWright44 min
Aug 27, 12:47 PM CDTSpecial Weather StatementMPXStearns43 min
Aug 27, 12:51 PM CDTSpecial Weather StatementMPXMcLeod39 min
Aug 27, 1:05 PM CDTSpecial Weather StatementMPXMille Lacs40 min
Aug 27, 1:09 PM CDTSpecial Weather StatementMPXStearns36 min
Aug 27, 1:12 PM CDTSpecial Weather StatementMPXScott33 min
Aug 27, 1:14 PM CDTSpecial Weather StatementMPXKanabec16 min
Aug 27, 1:19 PM CDTSpecial Weather StatementMPXAnoka41 min
Aug 27, 1:31 PM CDTSpecial Weather StatementMPXSibley59 min
Aug 27, 1:33 PM CDTSevere Thunderstorm WarningMPXWashington21 min
Aug 27, 1:39 PM CDTSpecial Weather StatementMPXDakota36 min
Aug 27, 1:53 PM CDTSpecial Weather StatementMPXRamsey, Washington37 min
Aug 27, 1:58 PM CDTSpecial Weather StatementMPXDakota32 min
Aug 27, 2:06 PM CDTSpecial Weather StatementMPXAnoka39 min
Aug 27, 2:18 PM CDTSpecial Weather StatementMPXGoodhue42 min
Aug 27, 2:51 PM CDTSpecial Weather StatementMPXRamsey, Washington39 min
Aug 27, 2:54 PM CDTSpecial Weather StatementMPXRice36 min
Aug 27, 1:07 PM CDTSpecial Weather StatementMPXSaint Croix38 min
Aug 27, 2:01 PM CDTSpecial Weather StatementMPXBarron44 min
Aug 27, 2:20 PM CDTSpecial Weather StatementMPXSaint Croix55 min
Aug 27, 3:21 PM CDTSpecial Weather StatementMPXBarron, Dunn39 min
Aug 27, 3:59 PM CDTSpecial Weather StatementMPXBarron, Chippewa, Dunn, Eau Claire, Rusk61 min

Nearby

Special Weather Statements in Wisconsin, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.